Colorado, 2014

Dense Fog in Colorado, December 19 to 20, 2014

December 19 to 20, 2014 · NWS GJT · 2 events in 2 counties and zones

Clearing skies after recent snowfall created conditions favorable for dense fog to form along the Yampa River Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Clearing skies after recent snowfall created conditions favorable for dense fog to form along the Yampa River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 19, 3:47 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 19, 3:47 PM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 PM MST FRI DEC 19 2014

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 229 PM MST FRI DEC 19 2014

A WEAK DISTURBANCE AND LOW-LEVEL INSTABILITY GENERATED AREAS OF
LIGHT SNOW THIS MORNING ACROSS WEST-CENTRAL AND NORTHWEST COLORADO.
WE RECEIVED 0.5 INCH OF SNOW HERE AT THE GJT WEATHER OFFICE...THE
FIRST MEASURABLE SNOW AT THE OFFICE SO FAR THIS SEASON.

MOST OF THE AREA WILL REMAIN DRY TONIGHT THROUGH SATURDAY AFTERNOON.
WARM ADVECTIVE HIGH CLOUDS WERE MOVING IN THIS AFTERNOON AHEAD OF A
WEAK WAVE THAT WILL CROSS TONIGHT. ANOTHER PACIFIC TROUGH AND ITS
ASSOCIATED SURFACE COLD FRONT WAS PUSHING ACROSS THROUGH THE PAC NW
AND WESTERN GREAT BASIN THIS AFTERNOON. Q-G DIAGNOSTICS SHOWED THIS
WAVE WEAKENING CONSIDERABLY BY THE TIME IT CROSSES WRN CO SAT
MORNING FOR SCATTERED LIGHT SNOW ACROSS THE NRN MOUNTAINS SAT. MAY
SEE A FEW FLAKES AROUND MEEKER...CRAIG TO STEAMBOAT SPGS AS THE
WESTERLY FLOW ENCOUNTERS THE HIGHER TERRAIN. THESE WAVES WILL NOT BE
STRONG ENOUGH TO FLUSH OUT THE EASTERN UINTA BASIN WHERE LOW CLOUDS
WILL HANG ON.

A STRONG AND MOIST PACIFIC JET PUNCHES INTO WA/OR WITH 310K AND 315K
ISENTROPIC FIELDS SHOWING THE INITIAL MOISTURE PUSH REACHING NE
UT/NW CO SAT NIGHT IN WARM ADVECTION/ISENTROPIC UPGLIDE. MADE ONLY
MINOR CHANGES TO THE CURRENT POP GRIDS WHICH HAVE SNOW BECOMING
WIDESPREAD ACROSS THE NRN MOUNTAINS AFTER MIDNIGHT SAT NIGHT AND
SPREADING INTO THE CENTRAL MTNS BY 12Z SUNDAY. LIKELY TO SEE SOME
LIGHT SNOW IN THE CRAIG/MEEKER/STEAMBOAT AREAS BY 12Z SUNDAY AS
WELL. IN CONTRAST...ONLY A CHANCE OF LIGHT SNOW FOR THE EASTERN
UINTA MTNS SAT NIGHT IN THE SHADOW OF THE HIGHER MTNS TO THEIR
WEST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 229 PM MST FRI DEC 19 2014

TWO STORMS ARE STILL TIMED TO IMPACT THE REGION SUNDAY THOUGH
MONDAY AND THEN AGAIN CHRISTMAS DAY. DETAILS FOR THE WEEKEND
STORM ARE BETTER RESOLVED FAVORING THE NORTH...ESPECIALLY THE NW
CO MTNS...WITH SIGNIFICANT SNOWFALL. CURRENT HIGHLIGHTS ARE IN
GOOD SHAPE THOUGH SURROUNDING MTN ZONES LOOK LIKE THEY MAY REACH
ADVISORY SNOW AMOUNTS.

SUNDAY IN MILD NW FLOW...MOISTURE DEEPENS OVER THE FORECAST AREA.
700MB SPECIFIC HUMIDITIES CLIMB TO 4 G/KG OVER THE NORTH. SNOW
LEVELS WILL BE A CHALLENGE EXPECTED TO RISE TO AROUND 7KFT IN THE
AFTERNOON. OROGRAPHICS IS THE MAIN FORCING MECHANISM. DENDRITIC
CRYSTAL GROWTH REGION IS NEAR SATURATION BUT IS HIGH AT AROUND
15-17KFT MSL. SO HAVE KEPT THE HIGH POPS FOR SUNDAY BUT LOWERED
SNOW ACCUMULATIONS SOMEWHAT.

SUNDAY NIGHT-MONDAY JET SUPPORT NOSES IN FROM THE NW WITH COLD
ADVECTION LOWERING 700MB TEMPS FROM -6 TO -10. DENDRITIC LAYER
LOWERS TO AROUND 11KFT MSL. THE GFS IS PRODUCING OVER A FOOT OF
SNOW OVER THE PARK GORE FLAT TOP RANGES THROUGH THESE PERIODS.
MONDAY NIGHT...NW COLORADO SNOWFALL IS EXPECTED TO DIMINISH BUT
NOT NECESSARILY END. WINTER HIGHLIGHTS COULD BE POTENTIALLY BE
EXTENDED INTO THIS PERIOD FOR THE NW CO MTNS.

HIGHLY AMPLIFIED WEST COAST RIDGE AMPLIFIES INLAND TUESDAY INTO
WEDNESDAY.

BY THURSDAY THE NEXT NORTHERN PACIFIC WAVE WORKS INTO THE GREAT
BASIN. THE EC IS DEEPER AND COLDER WITH THIS SYSTEM WHILE THE GFS
KEEPS MOST OF ITS ENERGY IN THE NORTHERN ROCKIES. CONFIDENCE IS
HIGH FOR THE NORTHERN ZONES TO RECEIVE SOME SNOWFALL INTO
FRIDAY...WHILE CONFIDENCE LOWERS SOMEWHAT INTO THE CENTRAL AND
SOUTHERN ZONES. SNOW LEVELS START OUT HIGH ON CHRISTMAS DAY THEN
LOWER OVERNIGHT. HIGHLIGHTS ARE EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 347 PM MST FRI DEC 19 2014

LOW LEVEL MOISTURE CONTINUES TO HANG OUT ACROSS EASTERN UTAH AND
WESTERN COLORADO THIS AFTERNOON. HOWEVER ENOUGH MIXING WITH
INSTABILITY ALOFT IS IN PLACE THAT KVEL IS THE ONLY LOCATION LEFT
WITH MVFR CIGS. WITH THIS MOISTURE ROOTED IN THE BASIN EXPECT
THESE CONDITIONS TO HOLD THROUGH THE NIGHT INTO TOMORROW MORNING.
HIGH CLOUDINESS WILL BE DRIFTING THROUGH IN WAVES WITH A BREAK
LATE THIS EVENING THROUGH EARLY MORNING. NOT ENTIRELY CONFIDENT ON
WHAT WILL HAPPEN IN THE BREAK AS FAR AS FOG OR CLOUD FORMATION.
FOR NOW WILL KEEP OPTIMISTIC FORECAST GOING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR COZ008.

     WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH MONDAY
     AFTERNOON FOR COZ004-013.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON
     FOR COZ005-010.

UT...NONE.
&&

SHORT TERM...JAD
LONG TERM...JOE
AVIATION...TGJT
Hazardous weather outlook, Dec 19, 5:40 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 AM MST FRI DEC 19 2014

COZ001>014-017>023-UTZ022>025-027>029-201300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
540 AM MST FRI DEC 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW SHOWERS AND PATCHY FOG WILL END ACROSS EASTERN UTAH
AND WESTERN COLORADO THIS MORNING. ANOTHER SURGE OF MOISTURE MOVES
IN LATER TODAY WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT...MAINLY
ACROSS THE NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF PACIFIC STORMS ARE EXPECTED TO MOVE THROUGH THE
REGION BEGINNING SATURDAY NIGHT AND CONTINUING THROUGH TUESDAY.
THIS MAY BRING MODERATE TO HEAVY SNOWFALL TO THE MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH...WITH A CHANCE FOR RAIN AND
SNOW OVER THE VALLEYS. SNOWFALL ACCUMULATIONS COULD EXCEED ONE
FOOT ACROSS THE NORTHERN AND CENTRAL MOUNTAINS IN WESTERN
COLORADO...WITH LIGHTER AMOUNTS ANTICIPATED ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 19, 5:02 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 PM MST FRI DEC 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     SNOW             3 N KEBLER PASS         38.89N 107.10W
12/19/2014  M4.0 INCH        GUNNISON           CO   SKI AREA

            SWE 0.15 INCHES

&&

EVENT NUMBER GJT1401826

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Central Yampa River Basin

When
December 19, 9:30 PM MST to December 20, 12:30 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Mesonet
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Visibilities of less than a quarter mile persisted for several hours along the Yampa River and Highway 40 in northwest Colorado.

Dense Fog, Upper Yampa River Basin

When
December 19, 9:30 PM MST to December 20, 12:30 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Mesonet
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Visibilities of less than a quarter mile persisted for several hours along the Yampa River and Highway 40 in northwest Colorado.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555323, 555324.